Minnesota, 2015Winter Storm in Minnesota, December 15 to 16, 2015
December 15 to 16, 2015 · NWS MPX · 2 events in 2 counties and zones
A very abnormally mild storm system for the middle of December tracked northeast across the Plains, and into the Upper Midwest late Tuesday night and into Wednesday morning, December 16th. Due to the very mild air, most of the precipitation was in the form of rain, sleet and snow across southern Minnesota.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very abnormally mild storm system for the middle of December tracked northeast across the Plains, and into the Upper Midwest late Tuesday night and into Wednesday morning, December 16th. Due to the very mild air, most of the precipitation was in the form of rain, sleet and snow across southern Minnesota. In the far west, cooler air aloft allowed for snow to fall, with some areas reporting thunder snow in southwest and west central Minnesota during the height of this event. Both Canby and Madison AWOS reporting stations had measured 1/2 to 1 SM surface visibility between 3 and 8 am Wednesday morning. Local observers between 6-7 am reported 6 to 7 inches of snowfall around Canby and Madison, with final totals before noon around 7.5 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 15, 5:49 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Dec 15, 5:49 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
549 PM CST TUE DEC 15 2015
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 315 PM CST TUE DEC 15 2015
ACTIVE SHORT TERM PERIOD WITH A STRONG LOW PRESSURE SYSTEM SET TO
MOVE THROUGH REGION TONIGHT THROUGH TOMORROW. THIS
AFTERNOON...STRONG UPPER LOW IS LIFTING INTO NEBRASKA FROM
COLORADO...WITH SURFACE CYCLOGENESIS ONGOING IN NORTHERN KANSAS.
THE ENTIRE SYSTEM WILL CONTINUE ON A NORTHEASTWARD PATH AS THE
SURFACE LOW ADVANCES NORTHEAST THROUGH NEBRASKA
OVERNIGHT...REACHING THE SIOUX FALLS AREA EARLY TOMORROW MORNING
AROUND 5-6AM. THE LOW WILL THEN CONTINUE NORTHEAST THROUGH THE DAY
ON WEDNESDAY...REACHING WESTERN LAKE SUPERIOR BY WEDNESDAY
EVENING.
WITH THIS TRACK...THE MAIN DEFORMATION BAND OF SNOW AND LIKELY THE
HEAVIEST AMOUNTS...WILL BE WEST OF OUR AREA MOSTLY IMPACTING THE
DAKOTAS INTO NORTHWESTERN MN. OUR OPPORTUNITY TO SEE PRECIP WILL
BE IN THE WARM AIR ADVECTION/ISENTROPIC LIFT INDUCED BAND OF
PRECIP OUT AHEAD OF THE LOW MAINLY OVERNIGHT...THEN ANOTHER
SMALLER BAND JUST ON THE BACKSIDE OF THE SURFACE LOW LIFTING
THROUGH TOMORROW MORNING. THE LIFT WILL BE STRONG WITH THE WARM
ADVECTION BAND...SO WEST CENTRAL MN WILL CERTAINLY EXPERIENCE
HEAVY SNOWFALL RATES AT TIMES OVERNIGHT. THE PROBLEM WITH THIS
SETUP IN GETTING HIGH SNOWFALL TOTALS IS RESIDENCE TIME. WHILE THE
DEFORMATION ZONE WILL PIVOT OUT ACROSS THE DAKOTAS ALLOWING SNOW
TO FALL OVER ONE AREA FOR A LONG DURATION...THE WARM ADVECTION
BAND WILL RAPIDLY LIFT THROUGH THE AREA...LIMITING THE RESIDENCE
TIME FOR HEAVY SNOWFALL RATES AT ANY PARTICULAR LOCATION. THIS
MAKES IT MUCH MORE DIFFICULT TO ATTAIN WINTER STORM WARNING TYPE
OF AMOUNTS ON THIS SIDE OF THE SYSTEM. BEING ON THE WARM
SIDE...AREAS IN EASTERN MN AND WESTERN WI WILL CONTEND WITH MORE
OF A MIXED PRECIP SITUATION AND LITTLE OR NO SNOW ACCUMULATION.
SOME SPOTS COULD SEE FREEZING DRIZZLE THIS EVENING ESPECIALLY NEAR
NORTHWESTERN WI. OTHERWISE TEMPERATURES ABOVE FREEZING TONIGHT
THROUGH TOMORROW WILL ALLOW MOSTLY RAIN OR DRIZZLE TO FALL. A FEW
WRAP AROUND SNOW BANDS WILL WORK THROUGH TOMORROW IN WESTERN
MN...BUT WITH TEMPS NEAR 40 IN THE EAST...WILL LIKELY SEE MOSTLY
RAIN UNTIL LATE IN THE DAY WHEN WE MAY SEE A BRIEF CHANGE BACK TO
SNOW.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 315 PM CST TUE DEC 15 2015
LONGER TERM TRENDS REMAIN TIMING OF ANY WRAPAROUND LIGHT SNOW
INTO THE EVENING OVER THE NORTHEAST CWA AND ANY THREAT OF SNOW
SHOWERS THURSDAY INTO THURSDAY NIGHT.
UPPER LOW WILL EXIT OVER LAKE SUPERIOR IN WEDNESDAY EVENING AND
SHOULD END THE LIGHT SNOW THOROUGH ABOUT 06Z. COULD STILL SEE
FLURRIES LINGERING OVERNIGHT AND INTO THURSDAY AS CAA AND LOW
CLOUDS REMAIN. DONT SEE SIGNIFICANT CLEARING TO THE EAST UNTIL
FRIDAY AS THE SURFACE HIGH PRESSURE RIDGE MOVES ACROSS. COLD
POCKET OF MINUS 16 TO MINUS 18C AT 85H MOVES THROUGH WITH THE
UPPER TROUGH DURING THIS PERIOD. THIS SHOULD PROVIDE THE COLDEST
AIR OF THE SEASON TO THE AREA WITH LOWS IN THE SINGLE DIGITS AND
TEENS THURSDAY NIGHT AND TEENS AND LOWER 20S FOR FRIDAY.
LONGER TERM MODELS HAVE HEIGHTS RISING INTO THE WEEKEND AHEAD
WHICH SHOULD MODERATE TEMPERATURES BACK TO ABOVE NORMAL. THE NEXT
POTENTIAL PRECIPITATION THREAT APPEARS TO ARRIVE MAINLY MONDAY
NIGHT INTO TUESDAY OVER THE AREA. THERE REMAINS A LARGE SPREAD IN
MODEL DEVELOPMENT WITH THIS NEXT SHORT WAVE...WITH THE GFS
SENDING MORE RAPID SYSTEMS/SHORT WAVES ACROSS THE AREA. WILL HAVE
TO MONITOR THE DEVELOPMENT OF THIS MORE ZONAL TYPE FLOW PATTERN
INTO EARLY NEXT WEEK.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 549 PM CST TUE DEC 15 2015
IFR CEILINGS AND LOW END MVFR VSBYS WILL OVERSPREAD THE TAF SITES
FROM SW TO NE EARLY TONIGHT AS A LOW PRESSURE SYSTEM APPROACHES
FROM NEBRASKA. PTYPE WILL BE AN ISSUE DUE TO A WARM LAYER ALOFT.
AT THIS TIME...KEPT SN FOR KAXN WITH A MIX OF -RASNPL FOR
KRWF...KSTC AND KMSP. CHANCES FOR RAIN ARE GREATER AT KRNH AND
KEAU...BUT SOME -SNPL CAN/T BE RULED OUT IN THE 08-12Z TIME PERIOD
WHEN A BAND OF WAA PRECIP MOVES THROUGH. CEILINGS TO REMAIN IFR
FOR MUCH OF WEDNESDAY UNTIL THE LOW GOES BY AND THE WIND SHIFTS TO
THE WNW...WHICH WILL NOT BE UNTIL AFTERNOON/EARLY EVENING.
EASTERLY WINDS TONIGHT 10-15 KNOTS WITH SOME GUSTS TO 20 KNOTS.
KMSP...CEILINGS LOWERING TO IFR THIS EVENING AND LASTING UNTIL
WEDNESDAY AFTERNOON WHEN THEY BEGIN TO LIFT AFTER A COLD FRONTAL
PASSAGE. MIXED PRECIP CHANCES ARRIVE BEFORE MIDNIGHT. ONE CONCERN
OVERNIGHT IS THE THREAT FOR A BAND OF SNOW TO MOVE ACROSS THE
AIRFIELD IN THE 07Z-10Z TIME FRAME. IF THIS WERE TO OCCUR...A
QUICK INCH OF SNOW WOULD ACCUMULATE. CONFIDENCE IS HIGHEST FOR
THE SNOW OVER THE WEST AND NORTH METRO WITH THE AIRFIELD BEING
MORE IN A MIX OF PL AND SN ALONG WITH SOME -RA. WARMING LOW LEVEL
TEMPERATURES SHOULD YIELD JUST -RA BY DAYBREAK WEDNESDAY WHICH
THEN LASTS UNTIL EARLY AFTERNOON WHEN COLDER AIR BEGINS MOVING IN
AFTER A COLD FRONTAL PASSAGE. EXPECT WESTERLY WINDS 15-20
KNOTS...GUSTING TO 25-30 KNOTS BY WEDNESDAY EVENING.
/OUTLOOK FOR KMSP/
THU...MVFR CIGS. SLIGHT CHC -SN. WINDS NW 15G20 KTS.
FRI...VFR/MVFR CIGS POSSIBLE. WINDS NW 12G17 KTS.
SAT...VFR. WINDS S 5-10 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST WEDNESDAY FOR MNZ041>043-
047>049-054>056-064.
WINTER WEATHER ADVISORY UNTIL 6 PM CST WEDNESDAY FOR MNZ044-045-
050-057.
&&
SHORT TERM...SPD
LONG TERM...DWE
AVIATION...RAHHazardous weather outlook, Dec 15, 4:10 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
410 PM CST TUE DEC 15 2015
MNZ051>053-058>063-065>070-073>078-082>085-091>093-WIZ014>016-
023>028-162215-
SHERBURNE-ISANTI-CHISAGO-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-
WASHINGTON-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-
BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-
STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-
PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
410 PM CST TUE DEC 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...NORTHWEST WISCONSIN
AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
A MIXTURE OF SNOW...SLEET AND RAIN WILL DEVELOP TONIGHT. ROADS
WILL BECOME ICY WHERE TEMPERATURES HOLD NEAR THE FREEZING MARK.
THE BEST CHANCE OF SNOW WILL OCCUR ALONG THE MINNESOTA...SOUTH
DAKOTA BORDER...NORTHEAST TO ALEXANDRIA AND LITTLE FALLS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A MIXTURE OF SLEET...SNOW AND RAIN WILL BECOME ALL SNOW ONCE
COLDER AIR ARRIVES WEDNESDAY AFTERNOON. MINOR SNOWFALL
ACCUMULATIONS ARE POSSIBLE. THE BEST CHANCE OF RECEIVING MORE
THAN AN INCH OF SNOW WILL BE NORTHWEST OF A LINE FROM REDWOOD
FALLS TO ST. CLOUD.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ041>045-047>050-054>057-064-162215-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-YELLOW MEDICINE-
410 PM CST TUE DEC 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA.
.DAY ONE...TONIGHT
A MIXTURE OF SNOW...SLEET AND RAIN WILL DEVELOP TONIGHT. ROADS
WILL BECOME ICY WHERE TEMPERATURES HOLD NEAR THE FREEZING MARK.
THE BEST CHANCE OF SNOW WILL OCCUR ALONG THE MINNESOTA...SOUTH
DAKOTA BORDER...NORTHEAST TO ALEXANDRIA AND LITTLE FALLS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A MIXTURE OF SLEET...SNOW AND RAIN WILL BECOME ALL SNOW WITH
ACCUMULATIONS IN THE 2 TO 5 INCH RANGE. TRAVEL MAY BE DIFFICULT
DUE TO SNOW COVERED ROADS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Storm, Lac Qui Parle
- When
- December 15, 7:00 PM CST to December 16, 11:00 AM CST
- Where
- Lac Qui Parle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.996, -96.173 (the zone’s center; the record gives no point)
Both the local media and trained observers reported 7.5 inches of snow that fell early Wednesday morning, December 16th. Snowfall rates during the height of the storm were between one and two inches per hour, especially when thunder was reported at the Madison airport around 2 and 3 am.
Winter Storm, Yellow Medicine
- When
- December 15, 7:00 PM CST to December 16, 11:00 AM CST
- Where
- Yellow Medicine forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.716, -95.868 (the zone’s center; the record gives no point)
A local observer in Canby reported 7.8 inches of snow that fell early Wednesday morning, December 16th. Snowfall rates during the height of the storm were between one and two inches per hour, especially when thunder was reported at the Canby airport around 2 and 3 am.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, December 15, 2015$28,000 · 4 events
- Winter Storm in South Dakota, December 15 to 16, 201520 events
- Winter Storm and Heavy Snow in Minnesota, December 15 to 16, 201520 events
- Heavy Snow and Winter Weather in South Dakota, December 15 to 16, 201517 events
- Winter Storm and Heavy Snow in North Dakota, December 15 to 16, 201516 events
- Winter Storm in South Dakota, December 15 to 16, 201515 events
- Heavy Snow in Idaho, December 15 to 16, 201510 events
- Winter Storm in Nebraska, December 15 to 16, 20159 events
- Winter Storm in Nebraska, December 15 to 16, 20159 events
- Heavy Snow in North Dakota, December 15 to 16, 20158 events
- Heavy Snow and Winter Weather in Washington, December 15 to 16, 20155 events
- Frost and Freeze in California, December 15 to 16, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604749, 604750.